Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have hypothyroidism and restless legs. What treatment is required?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
I have hypothyroidism and restless legs. What can I do to correct both of them?
Posted Fri, 4 Jan 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Michelle Gibson James 6 hours later
Hi, thanks for using healthcare magic

Hypothyroidism is most often primary- this means that the thyroid gland is not producing enough of the hormone. It is less likely to be secondary- the thyroid gland is not stimulated enough by hormones released from the pituitary or hypothalamus (these are found in the brain)
Hypothyroidism is treated by administering thyroid hormone to supplement or replace the body's own production. Your are on synthyroid which is a manufactured hormone that is similar to thyroxine.
Benefits are usually seen in 3 to 5 days.
Surgery is only indicated if there is a large goitre that is affecting the trachea and hindering breathing.
There is no particular diet to adhere to.

Restless legs-this is a movement disorder of the limbs
Treatment is influenced by the severity and frequency of the symptoms .
If they occur occasionally then sporadic medication may be appropriate, if they occur at least 3 times a week , continuous medication may be necessary.

Treatment involves the use of the sleep hygiene methods (avoid caffeine late in the day, avoid daytime naps, do not watch the clock while trying to sleep, get up if spend more than 20 mins trying to sleep, use the bed for sleep and intimacy only- no tv or reading in bed)

Avoid medication that can worsen the symptoms if it is possible-SSRI are thought to worsen symptoms in some persons however if it may not be possible for your doctor to substitute it (sertraline)
Some people have good results using a hot or cold bath, limb massage before bedtime.
The medication , requip, is one of the medications that is used for RLS.There are other types and categories of medications that are also used for this condition.If the requip is not working for you, you doctor may change it to one of these.

Hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Have hypothyroidism and restless legs. What treatment is required? 39 hours later
In your opinion what would be a good substitute for sertraline and requip?
Answered by Dr. Michelle Gibson James 47 minutes later
The SSRIs like sertraline can, in some persons, worsen the symptoms of RLS but requip is one of the medications that is commonly used to treat it.If you are having side effects from the requip, however or it is not working for it can be changed.

The SSRI are used for different reasons such as depression,anxiety disorders, chronic pain.
Some are more effective in some areas than others. When selecting this particular type of medication the doctor would normally look at most dominant symptoms being experienced and choose a drug with proven efficacy in this area.
The other medications that are used for depression that are not in this family would be bupropion and efexor (though this is slightly similar).
Bupropion would be effective in cases where depression is associated with extrreme fatigue or excess sleeping.

There are a number of other medications that can be used for restless leg syndrome such as mirapex,sinemet,neupro, lyrica, gabapentin.
If you think it best to change the requip, then you may want to consider speaking to your doctor to ask him/her for a substitute.

Feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor